MAUDE Adverse Event Report: NUMED, INC. Z-MED CATHETER; BALLOON AORTIC VALULOPLASTY CATHETER

NUMED, INC. Z-MED CATHETER; BALLOON AORTIC VALULOPLASTY CATHETER
Model Number 302
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/11/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned to numed for evaluation.Through additional communications with the facility it was learned that the device was being used off-label for an unapproved use.It was also stated that the catheter inflated and deflated without issue.From the wording used in the report, it sounds like the catheter was not fully deflated before being pulled back into the introducer which caused the balloon to catch and tear apart.The instructions for use this catheter is approved for valvuloplasty of the pulmonary and aortic valves.This was being used off-label for a re-dilation of a stent in the ivc.The instructions for use has the following warning: "the catheter is not intended for use with stents." the instructions for use also include the following precautions: -if resistance is felt upon removal, then the balloon, guidewire, and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.This may be accomplished by firmly grasping the balloon catheter and sheath as a unit and withdrawing both together, using a gentle twisting motion combined with traction.- before removing the catheter from the sheath it is very important that the balloon is completely deflated.A comparative catheter was pulled and tested for rated burst pressure as well as bond strength.It was the same catalog number as the complaint catheter.The catheter met all specifications for both the labeled rated burst pressure as well as bond strength.
 
Event or Problem Description
As reported to numed - "reporting a malfunctioning angioplasty balloon.The balloon separated off of the shaft of the delivery system.The patient then had to endure another procedure and risk and time." additional information received on 1/19/2018 - "the balloon was completely separated from the shaft.It was in two separate pieces when it came back out.The balloon was also ruptured and they had to snare out what was left behind before using a larger atlas gold 22 x 4 balloon to finish the procedure.They were unaware of the rupture and detachment until they pulled out the balloon and saw it.There was no video.A 260 cm cook lunderquist guidewire was used.The z-med was inside a stent in the ivc.A 12fr 13 cm cook flexor sheath was used.An inflation device with pressure gauge was used.The balloon ruptured circumferentially, however it was not during inflation or deflation.The catheter shaft was not kinked.There was nothing unusual about the patient anatomy.The patient was fine post procedure." additional information received on 2/5/2018 - " the z-med was used to dilate a previously placed stent in the ivc.They inflated the balloon and deflated the balloon without problem.They believe the balloon ruptured/separated after deflation while being pulled back.They do not know what pressure they took it to.They did use fluoroscopy and saw that inflation and deflation went without rupture.When pulling the balloon back over the wire they noticed it was difficult to do so.At that point they checked the fluoro and noticed that the balloon was separated.".

Brand Name
Z-MED CATHETER
Common Device Name
BALLOON AORTIC VALULOPLASTY CATHETER
Manufacturer (Section D)
NUMED, INC.
2880 main street
hopkinton NY 12965
MDR Report Key7251833
Report Number1318694-2018-00002
Device Sequence Number13720017
Product Code OZT
UDI-Device Identifier04046964329012
UDI-Public04046964329012
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K122012
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,user facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/30/2022
Device Model Number302
Device Catalogue NumberPDZ320
Device Lot NumberZ-7300
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/12/2018
Initial Report FDA Received Date02/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;